Oklahoma, 2005

Hail in Oklahoma, March 21, 2005

March 21, 2005 · NWS TSA · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 21, 4:31 AM CST, 39 minutes earlier.

Area forecast discussion, Mar 21, 4:31 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
431 AM CST MON MAR 21 2005

.DISCUSSION...
POWERFUL UPPER LOW MOVING INTO THE CENTRAL PLAINS AS EXPECTED THIS
MORNING. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN WARM
ADVECTION REGIME AHEAD OF THE UPPER LOW AND HAVE SPREAD OVER MUCH
OF EASTERN OKLAHOMA. ADDITIONAL STORMS FIRING ALONG AXIS OF 50KT
LOW LEVEL JET OVER WESTERN OK AT PRESENT. CURRENT ACTIVITY WILL
SPREAD OVER NW ARKANSAS IN NEXT FEW HOURS. SIMPLE PART OF THE
FORECAST WILL BE THAT ALL LOCATIONS SHOULD SEE MEASURABLE RAIN IN
THE FIRST PERIOD.

09Z SFC ANALYSIS PLACES 995 MB LOW RIGHT ABOUT OK/KS/CO BORDER
WITH OCCLUDED FRONT/ DRY LINE EXTENDING SOUTH INTO CENTRAL TX.
PRIMARY WARM FRONT STILL APPEARS TO BE WELL TO THE SOUTH OF THE
RED RIVER WITH 60 DEGREE DEW POINTS STILL SUPPRESSED ALL THE WAY
DOWN IN TX HILL COUNTRY. CONSIDERABLE DOUBT AS TO WHETHER THE WARM
SECTOR WILL PUSH AS FAR NORTH AS THE RED RIVER BY THIS EVENING.
FOR THE MAJORITY OF THE CWA...LOOKING AT A LOT OF ELEVATED
CONVECTION THROUGH TODAY WITH DEW POINTS ONLY MAKING MODEST
SURGE...AND TEMPS STRUGGLING TO MAKE IT OUT OF THE 50S.

06Z ETA LOOKS CONSISTENT IN BRINGING WARM SECTOR UP TO NEAR THE
RED RIVER BY 00Z WITH DRY LINE REMAINING WEST OF KDUA TIL THEN. IF
THIS PANS OUT AS ADVERTISED...SFC TEMP AROUND 70 AND DEW POINT OF
ABOUT 60 OVER FAR SE OK. ANY LOCATIONS ALONG THE BOUNDARY STAND AN
EXCELLENT CHANCE OF SFC BASED SEVERE STORMS...AND DUE TO THE VERY
DYNAMIC NATURE OF THE SYSTEM SEVERE ELEVATED STORMS ALSO POSSIBLE
MAINLY SOUTH OF I-40.

STORMS DECREASE THIS EVENING AS REMNANTS OF DRY LINE PUSH EAST OF
THE AREA. UPPER LOW WILL CONTINUE TO PLAGUE THE NORTHERN SECTIONS
THROUGH TUESDAY HOWEVER AS WRAP AROUND MOISTURE AND COLD TEMPS
ALOFT WILL KEEP HIGH LIKELIHOOD OF SHOWERS AND THUNDERSTORMS BOTH
TONIGHT AND TUESDAY. WITH CLOUDS AND PRECIP SOME AREAS ALONG KS/MO
BORDER MAY HAVE TROUBLE REACHING 50 FOR A HIGH TUESDAY. VERY SLOW
IMPROVEMENT WED AS THE LOW MAKES SLOW PROGRESS EAST...BUT CLOUDS
MAY LINGER A GOOD PART OF THE DAY.

NAM/GFS IN GOOD AGREEMENT WITH WAA KICKING IN RAPIDLY WED NIGHT
AHEAD OF NEXT APPROACHING UPPER WAVE AND HAVE ADDED A SLIGHT
CHANCE OF THUNDER IN THE NORTH WED NIGHT AND EVERYWHERE ON THU.
UNSETTLED PATTERN NEXT WEEKEND WITH PLENTY OF UNCERTAINTY ON THE
TIMING. NEW MEX GUIDANCE MUCH WARMER FOR FRI/SAT BUT WILL HAVE TO
WAIT AND SEE WHERE SFC BOUNDARY ACTUALLY SETS UP. DOES APPEAR THAT
SUNDAY WILL BE DRY AND COOLER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   59  48  53  37 / 100  80  70  20
FSM   58  50  56  39 / 100 100  40  20
MLC   66  49  57  38 / 100  60  20  10
BVO   59  46  50  35 / 100  80  70  20
FYV   56  47  50  36 / 100 100  70  20
BYV   55  46  48  36 / 100 100  70  30
MKO   60  48  53  37 / 100  80  50  20
MIO   57  46  50  35 / 100  90  70  20
F10   63  47  55  37 / 100  50  40  10
HHW   70  49  62  41 / 100  70  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 12
LONG TERM FORECASTER ID= 14
Hazardous weather outlook, Mar 21, 4:45 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
445 AM CST MON MAR 21 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
422 AM CST MON MAR 21 2005

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL
AS MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

TORNADO.
	RISK...SIGNIFICANT.
        AREA....FAR SOUTHEAST OKLAHOMA.
        ONSET....EARLY AFTERNOON.
        AREA AT GREATEST RISK...PUSHMATAHA AND CHOCTAW COUNTIES.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
        AREA...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
        ONSET...EARLY AFTERNOON.
        AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA.

DISCUSSION...

...SEVERE THUNDERSTORMS LIKELY ACROSS SOUTHEAST OKLAHOMA AND
   WEST-CENTRAL ARKANSAS THIS AFTERNOON AND EVENING...

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL SHIFT EAST
INTO THE SOUTHERN PLAINS TODAY. ELEVATED SHOWERS AND THUNDERSTORMS
HAVE ALREADY DEVELOPED ACROSS A LARGE PORTION OF EASTERN OKLAHOMA
EARLY THIS MORNING. THE SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE SPREADING NORTHEAST ACROSS THE REMAINDER EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THROUGH THE MORNING HOURS.  ALTHOUGH ELEVATED
INSTABILITIES ARE SOMEWHAT MARGINAL...STEEP MID LEVEL LAPSE RATES
AND LOW WET BULB ZERO HEIGHTS SUGGEST A FEW OF THESE STORMS COULD
REACH SEVERE LIMITS THIS MORNING WITH LARGE HAIL AND DAMAGING WINDS
...PRIMARILY ACROSS SOUTHEAST OKLAHOMA.

A DRY LINE IS EXPECTED TO DEVELOP OVER CENTRAL OKLAHOMA THIS
AFTERNOON AS SURFACE LOW PRESSURE BEGINS TO SHIFT EAST INTO
NORTH-CENTRAL OKLAHOMA. A WARM FRONT IS FORECAST TO LIFT JUST NORTH
OF THE RED RIVER BY LATE AFTERNOON WITH DEWPOINTS AROUND 60 NEAR THE
BOUNDARY. STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP EAST OF
THE DRY LINE THIS AFTERNOON ACROSS PORTIONS OF EASTERN OKLAHOMA...
EVENTUALLY FORMING INTO A SQUALL LINE AND MOVING EAST THROUGH
NORTHWEST ARKANSAS THIS EVENING.  MOST OF THESE STORMS ARE EXPECTED
TO REMAIN NORTH OF THE WARM FRONT AND THEREFORE REMAIN SLIGHTLY
ELEVATED...WITH THE MAIN THREAT BEING LARGE HAIL. LATEST DATA
SUGGEST THAT THE WARM FRONT MAY LIFT AS FAR NORTH AS PUSHMATAHA AND
CHOCTAW COUNTIES IN FAR SOUTHEAST OKLAHOMA. IF THIS OCCURS...
SURFACE BASED SUPERCELLS WOULD BE LIKELY...WITH A SIGNIFICANT
THREAT FOR VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ACROSS
FAR SOUTHEAST OKLAHOMA.

REGARDLESS OF THE EXACT FRONTAL POSITION...SEVERE THUNDERSTORMS
APPEAR LIKELY THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OKLAHOMA
AND WEST-CENTRAL ARKANSAS. THE BEST CHANCE FOR SEVERE STORMS WILL
REMAIN ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR. THE LINE OF
STORMS IS EXPECTED TO SHIFT EAST OF THE AREA AROUND MIDNIGHT.

IN ADDITION...AS THE MAIN UPPER LOW MOVES INTO NORTHEAST OKLAHOMA
LATE THIS EVENING. THERE IS A CHANCE THAT A FEW STORMS MAY REDEVELOP
ACROSS FAR NORTHEAST OKLAHOMA AS STEEP MID LEVEL LAPSE RATES SPREAD
OVER RESIDUAL LOW LEVEL MOISTURE. ANY STORMS THAT DEVELOP OVERNIGHT
WOULD HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...MAINLY OVER FAR
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. PERSONS SHOULD CONTINUE
TO MONITOR THE LATEST FORECASTS FOR SEVERE WEATHER UPDATES
THROUGHOUT THE DAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS SOUTHEAST OKLAHOMA AND
WEST-CENTRAL ARKANSAS BY EARLY AFTERNOON. EMERGENCY MANAGEMENT
PERSONNEL ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS
SHOULD PREPARE FOR SEVERE STORMS THIS AFTERNOON AND EVENING...
INCLUDING THE THREAT FOR TORNADOES ACROSS FAR SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS

EXTENDED DISCUSSION...
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY. A WEAK
UPPER LEVEL DISTURBANCE WILL MOVE JUST NORTH OF THE AREA WEDNESDAY
NIGHT INTO THURSDAY WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. BETTER PRECIPITATION CHANCES RETURN BY SATURDAY AS
A STRONG UPPER LEVEL TROUGH MOVES INTO THE SOUTHERN PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 21, 4:16 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
416 AM CST MON MAR 21 2005

OKZ073-211045-
PITTSBURG OK-
416 AM CST MON MAR 21 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 AM CST
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     PITTSBURG

AT 416 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 13 MILES WEST OF SCIPIO TO 12 MILES WEST OF
ARPELAR...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...SAVANNA...HAYWOOD...ARPELAR AND SCIPIO.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Mar 21, 4:46 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
446 AM CST MON MAR 21 2005

OKZ073-211115-
PITTSBURG OK-
446 AM CST MON MAR 21 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 AM CST
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     PITTSBURG

AT 446 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHEAST OF SCIPIO TO 3 MILES SOUTH OF
HAYWOOD...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...MCALESTER...SAVANNA...HARTSHORNE...
HAILEYVILLE...DOW...HAYWOOD...BACHE...ALDERSON...KREBS...ARPELAR...
SCIPIO...BLOCKER...CROWDER AND INDIANOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 11:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsburg

When
March 21, 5:10 AM CST
Where
Pittsburg County, Mc Alester
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -95.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439889.